The Painkiller and Constipation Connection

By

Pat F. Bass, III, MD, MPH    

Was this helpful? (85)
This content is selected and managed by the Healthgrades editorial staff and is brought to you by an advertising sponsor.
x

This content is created or selected by the Healthgrades editorial team and is funded by an advertising sponsor. The content is subject to the Healthgrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the HealthGrades advertising policy.

ADVERTISEMENT
PHYSICIAN CONTRIBUTOR

Treatment Options for Painkiller-Induced Constipation

Farshad Ahadian, MD, recommends a variety of treatments for opioid-induced constipation.
man-touching-stomach

Without proper planning, it is not a question of if, but rather when, you will become constipated when your pain management regimen includes opioid or narcotic pain medication. If you are taking these medications regularly or considering incorporating them as part of a treatment plan, consider discussing a constipation prevention or bowel regimen with your doctor.

In addition to constipation, pain medications can lead to other side effects related to your gastrointestinal (GI) system such as bloating, feelings of being full after eating only small amounts of food, and even more pain, sometimes referred to as “narcotic bowel syndrome.”

Opioids may bring effective pain relief, but they also come with some baggage. Unfortunately, because of how they work in the body, opioids tend to cause uncomfortable, embarrassing, and painful constipation. Experts discuss why this occurs and what patients can do to find relief.

Medical Reviewer: William C. Lloyd III, MD, FACS Last Review Date: Jul 18, 2016

2016 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.

Why Do Painkillers Lead To Constipation?

Pain medications bind to specific receptors in the bowels that slow transit through the body. As a result, more water is removed from stool and stool becomes dehydrated, leading to bulkier, harder stools that move more slowly through the bowels. If this is combined with any of the risk factors below, the constipation effects add up.

Risk Factors

Not everyone’s risk for narcotic-induced constipation is the same. A number of risk factor increase your risk, such as:

  • Increasing age

  • Decreased activity or immobility: the more active you are, the less likely you will experience constipation

  • Poor diet

  • Use of other constipating drugs (e.g. amitriptyline, iron tablets)

  • Elevated levels of calcium in your blood

  • Adhesions (scars inside of your abdomen) from a prior abdominal surgery or some similar process in your abdomen that could mechanically interfere with your GI tract

  • Neuropathy or abnormalities of nerves that push food through your GI tract; this problem occurs in certain diseases like diabetes

What Can I Do?

There are a number of things you and your doctor can do to decrease your risk or problem with constipation, but make sure you discuss changes with your doctor before taking action. Non-constipating options include:

1. Decreasing your dose. Most side effects from pain medications are dose dependent. As you increase your dose, the risk of side effects increases. Decreasing dose often decreases side effects.

2. Changing medication. There are a number of different types of medication or therapies that may help with chronic pain. Choosing a non-constipating one may help you decrease the dose of your constipating medication, or you may not need it at all. Capsaicin, acetaminophen, ibuprofen and anticonvulsants are options that are less constipating than narcotic painkillers.

3. Consider non-pharmacological procedures. Certain procedures may also help decrease the need for constipating pain medications. Spinal chord stimulation and transcutaneous electrical or nerve stimulation (TENS) are procedures that can help with pain management. Biofeedback, hypnosis, and relation therapy can be used alone or in combination with monitoring devices to make patients more aware and teach them specific maneuvers that may decrease pain.

4. Increasing fluids. Because painkillers draw water out of stool, you may need to compensate with increased fluid intake to make sure your stool remains soft.

5. Increasing fiber. There are a number of ways you can increase fiber in your diet. Eating peas, beans, fresh fruits, vegetables, oats, and whole grains are excellent ways to increase fiber. Consider starting your day with a cereal that has 3 grams of fiber per serving or a high fiber ready-made shake. Granola bars and trail mix are options when you are on the run.



THIS CONTENT DOES NOT PROVIDE MEDICAL ADVICE. This content is provided for informational purposes and reflects the opinions of the author. It is not a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of a qualified healthcare professional regarding your health. If you think you may have a medical emergency, contact your doctor immediately or call 911.


Pat Bass III, MD

Dr. Pat Bass is chief medical information officer and an associate professor of medicine and pediatrics at LSU Health- Shreveport and University Hospital. View his Healthgrades profile >

Was this helpful? (85)
Publish Date: Feb 8, 2016

© 2016 Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades Operating Company, Inc. Use of this information is governed by the Healthgrades User Agreement.

View Sources

Medical References

You Might Also Like

Share via Email

PREVIOUS ARTICLE:

OIC: A Quality of Life Issue

NEXT ARTICLE:

The Basics of Opioids